Nevada, 2010

Damaging Wind in Nevada, June 15, 2010

June 15, 2010 · NWS LKN · 1 event in 1 county or zone

Thunderstorm winds produced a wind gust to 58 mph at the Pilot Peak Mesonet site along Interstate 80.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Thunderstorm winds produced a wind gust to 58 mph at the Pilot Peak Mesonet site along Interstate 80.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 15, 1:59 PM PST, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 15, 1:59 PM PST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
259 PM PDT TUE JUN 15 2010

.SYNOPSIS...A LATE-SPRING LOW PRESSURE SYSTEM WILL BRING STRONG
WINDS...MOUNTAIN SNOW...AND FREEZING TEMPERATURES TO THE SILVER
STATE THE NEXT COUPLE DAYS. WINDS WILL BECOME GUSTY TODAY HOWEVER
THE STRONGEST WINDS WILL BE ON WEDNESDAY AS A COLD FRONT MOVES
THROUGH. FREEZING TEMPERATURES ARE EXPECTED THURSDAY MORNING AS
THE WINDS SUBSIDE AND SKIES CLEAR OUT.
&&

.SHORT TERM...TONIGHT THROUGH THURSDAY. SOUTHWEST FLOW ALOFT IS
STRENGTHENING AS A MODEST UPPER JET CORE MOVES ACROSS THE STATE.
THIS SOUTHERN BRANCH JET MERGED WITH THE MEAN JET FLOW OVER
HUMBOLDT COUNTY LAST EVENING TO PRODUCE SOME THUNDERSTORM
ACTIVITY. CUMULUS BUILDUPS WERE NOTED OVER CENTRAL NEVADA BY MID-
MORNING THIS MORNING. TO THE NORTH...IN ELKO COUNTY...CIRRUS
SHIELD WAS SUBSTANTIAL DURING THE MORNING AND IS NOW
BREAKING...ALLOWING FOR MORE TS POTENTIAL. A STRONG LINE HAS
DEVELOPED FROM EUREKA TO MONTELLO ALONG WHICH PULSE STORMS ARE
TRIGGERING. THE SHORT TERM MODELS ARE IN VERY GOOD AGREEMENT THROUGH
THURSDAY.

A STRONG LOW PRESSURE SYSTEM WILL DIG INTO THE CWA OVER THE NEXT
24-48 HOURS. ATTM CENTRAL LOW PRESSURE IS ENTERING THE NW CONUS
DIFLUENCE ALOFT IS CREATING AN UNSTABLE ENVIRONMENT CONDUCIVE TO
THUNDERSTORM DEVELOPMENT. THE LOW CENTER WILL MOVE NEAR THE
CA/OR/NV JUNCTION TONIGHT AND THE FIRST SIGNIFICANT JET
FEATURE...75KT...WILL PASS OVER NORTHERN NEVADA. WITH A POTENT
FRONT EXPECTED TO DEVELOP AND MOVE THROUGH THE CWA ON
WEDNESDAY...MIDNIGHT TEMPERATURES NEAR 60 DEGREES MAY BE THE BEST
SHOT AT A MAX T FOR THE DAY. WINDS WILL BE BLUSTERY TONIGHT AND
OVERNIGHT LOWS WILL BE MODEST.

THE MAIN COLD FRONT WILL MOVE THROUGH BEGINNING EARLY WEDNESDAY
OVER HUMBOLDT COUNTY PULLING IN SOME -6 TO -8 H7 TEMPS. WINDS
ALONG THE FRONT WILL BE VERY STRONG. WINDS WILL POSSIBLY SUSTAIN
AT 40 MPH ALONG THE FRONT AND GUSTS COULD EXCEED HIGH WIND
CRITERIA. HAVE ISSUED HIGH WIND WARNING FOR ZONES 13 AND 35...AND
WITH LATER TIMING...FOR ZONE 33. HAVE ISSUED ADVISORY FOR ZONES 31
32 34 AND 37. LESS THAN ADVISORY CONDITION ARE EXPECTED FOR ZONES
30 AND 36. THE MOUNTAINS NORTH OF INTERSTATE 80 AND POSSIBLY THE
RUBY MOUNTAINS SHOULD RECEIVE A FEW INCHES OF SNOW WEDNESDAY AS
SNOW LEVELS DIP BELOW 6500 FEET...POSSIBLY TO THE HIGHER VALLEY
FLOORS OF NORTHERN ELKO COUNTY.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. OVERALL PATTERN
AGREEMENT EXISTS BETWEEN THE 12UTC GFS AND ECMWF THROUGH THE LONG
TERM...FEATURING A PERSISTENT TROUGH OVER THE WEST COAST AND WESTERN
UNITED STATES THROUGH THE PERIOD. HOWEVER...THE TROUGH LOOKS
RELATIVELY WEAK...AND MOISTURE STARVED...SO WIDESPREAD PRECIPITATION
IS NOT EXPECTED. HOWEVER...GIVEN PERSISTENT INSTABILITY DURING THE
AFTERNOON HOURS AND DISTURBANCES ROTATING AROUND THE
TROUGH...INCREASED POPS SLIGHTLY TO INCLUDE SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS DURING THE AFTERNOON HOURS SATURDAY THROUGH
MONDAY. RIGHT NOW HAVE CONFINED IT MAINLY TO THE NORTHEASTERN
PORTION OF THE CWA...BUT THE THREAT MAY WELL BE MORE WIDESPREAD.
TEMPERATURES WILL BE NEAR NORMAL FOR MID JUNE. RCM
&&

.AVIATION...MAIN CONCERN THIS AFTERNOON AND EVENING WILL BE
SCATTERED THUNDERSTORMS...MAINLY IN THE VICINITY OF KEKO. WHILE
THUNDERSTORMS CERTAINLY WON'T BE CONTINUOUS...PASSING CELLS MAY
PRODUCE BRIEF STRONG GUSTY WINDS UP TO 45 KNOTS...SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. VIS MAY
BRIEFLY FALL TO MVFR LEVELS...THOUGH CIGS SHOULD REMAIN VFR.
ELSEWHERE...GUSTY SOUTH TO SOUTHWEST WINDS WILL BE ISSUES AT THE
OTHER TAF SITES THIS AFTERNOON AND EVENING...BUT THERE ARE NO OTHER
CONCERNS. LATER TONIGHT AND TOMORROW MORNING...BAND OF SHOWERS MAY
PRODUCE MVFR CIGS AND VIS AT KWMC...BEFORE MORE SCATTERED
THUNDERSTORMS DEVELOP TOMORROW AFTERNOON AROUND KEKO AND KELY. WINDS
WILL ALSO BECOME STRONG AND GUSTY IN THE AFTERNOON
TOMORROW...PARTICULARLY AROUND KTPH WHERE GUSTS MAY EXCEED 50 KNOTS
BRIEFLY. WHILE THIS IS ALSO POSSIBLE AT KELY...THE CHANCES THERE ARE
NOT AS GOOD. RCM
&&

.FIRE WEATHER...GUSTY WINDS WITH ISOLATED THUNDERSTORMS WILL
DEVELOP AHEAD OF AN UNSEASONABLY COLD AREA OF LOW PRESSURE
APPROACHING FROM THE PACIFIC NORTHWEST. THUNDERSTORMS MAY BE
SCATTERED OVER NORTHERN NEVADA NEAR THE ID/OR BORDERS. THESE
STORMS COULD BEGIN AS DRY...BUT WILL QUICKLY BECOME WET AS THE
LOWER LEVELS MOISTEN UP. A VERY STRONG COLD FRONT WILL MOVE
THROUGH THE STATE WEDNESDAY. STRONG WINDS IN EXCESS OF 50 MPH
COULD BE POSSIBLE...ALONG WITH ISOLATED TO SCATTERED CONVECTION...AND
MUCH COLDER TEMPERATURES. WIDESPREAD FREEZING VALLEY TEMPERATURES ARE
EXPECTED THURSDAY MORNING. DRIER AND WARMER WEATHER WILL RETURN
THURSDAY.
&&

.HYDROLOGY...SNOWPACK IS DEPLETING AND WATER LEVELS IN SMALLER
RIVERS AND STREAMS CONTINUE TO SUBSIDE. THE HUMBOLDT RIVER IS
CRESTING WEST OF BATTLE MOUNTAIN. NO FLOODING IS EXPECTED AT THIS
TIME.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM WEDNESDAY EVENING THROUGH THURSDAY MORNING FOR
HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER COUNTY
AND NORTHERN EUREKA COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY...WHITE
PINE COUNTY.

WIND ADVISORY FROM 11 AM TO 8 PM PDT WEDNESDAY FOR NORTHERN ELKO
COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTHERN LANDER
COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWEST AND SOUTH CENTRAL
ELKO COUNTY.

HIGH WIND WARNING FROM 5 PM TO 11 PM PDT WEDNESDAY FOR EXTREME
EASTERN ELKO COUNTY.

HIGH WIND WARNING FROM 8 AM TO 8 PM PDT WEDNESDAY FOR NORTHERN
NYE COUNTY...WHITE PINE COUNTY.

&&

92/93
Hazardous weather outlook, Jun 15, 2:24 AM PST, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
324 AM PDT TUE JUN 15 2010

NVZ013-030>037-161030-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
324 AM PDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST
NEVADA AND SOUTH CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG STORM SYSTEM WILL BEGIN TO APPROACH THE REGION
TODAY...BRINGING AFTERNOON SHOWERS AND THUNDERSTORMS TO CENTRAL
AND NORTHERN NEVADA. SOME THUNDERSTORMS ARE EXPECTED TO BE STRONG
WITH GUSTY WINDS BEING THE MAIN THREAT...ESPECIALLY ACROSS
NORTHERN ELKO COUNTY. THUNDERSTORMS WILL DIMINISH BY LATE EVENING
AS DAYTIME HEATING IS LOST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE UNSEASONABLY STRONG LATE SPRING STORM WILL MOVE DIRECTLY OVER
NORTHERN NEVADA DURING THE DAY ON WEDNESDAY. VERY STRONG WINDS
WILL ACCOMPANY THIS SYSTEM...WITH WIDESPREAD WIND GUSTS GREATER
THEN 50 MPH POSSIBLE. MORE SHOWERS AND THUNDERSTORMS ARE
EXPECTED...WITH STRONG STORMS ONCE AGAIN POSSIBLE ACROSS EASTERN
NEVADA FROM MIDDAY WEDNESDAY THROUGH EARLY AFTERNOON. COLDER AIR
WILL RUSH IN BEHIND THE FRONT...DROPPING SNOW LEVELS TO 6500 FEET
ACROSS NORTHERN NEVADA.

THE WEATHER WILL SETTLE DOWN WEDNESDAY NIGHT...WITH A VERY COLD
AIRMASS OVER THE AREA. THIS WILL ALLOW TEMPERATURES TO DROP TO
SUB-FREEZING LEVELS IN VALLEY LOCATIONS ACROSS MUCH OF NORTHERN
AND CENTRAL NEVADA. TEMPERATURES ARE EXPECTED TO STAY ABOVE
FREEZING IN THE TONOPAH AND WENDOVER REGIONS OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Jun 15, 2:20 PM PST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
320 PM PDT TUE JUN 15 2010

NVZ031>033-152300-
EXTREME EASTERN ELKO COUNTY NV-NORTHERN ELKO COUNTY NV-SOUTHWEST AND
SOUTH CENTRAL ELKO COUNTY NV-
320 PM PDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELKO COUNTY UNTIL 400 PM
PDT...

AT 312 PM PDT...ALONG A LINE EXTENDING FROM PEQUOP SUMMIT TO 13 MILES
NORTHWEST OF MONTELLO...AND MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   MONTELLO...

LAT...LON 4114 11491 4165 11446 4183 11406 4110 11406
      4110 11435
TIME...MOT...LOC 2219Z 331DEG 30KT 4108 11458 4138 11425

REA
Special weather statement, Jun 15, 2:54 PM PST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
354 PM PDT TUE JUN 15 2010

NVZ031-152330-
NORTHERN ELKO COUNTY NV-
354 PM PDT TUE JUN 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELKO COUNTY UNTIL
430 PM PDT...

AT 350 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 25 MILES NORTHWEST OF MONTELLO...AND 30 MILES
SOUTH OF JACKPOT...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHEASTERN ELKO COUNTY...

LAT...LON 4198 11442 4198 11406 4161 11407 4137 11439
      4150 11462
TIME...MOT...LOC 2252Z 212DEG 37KT 4155 11438

REA

The radar

The Salt Lake City radar (KMTX), 155 km away, was scanning. The volume nearest the first event began at 00:36 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Elko

When
June 15, 4:36 PM PST to 4:39 PM PST
Where
Elko County, 0.87 mi NE of Pilot
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.840, -114.210

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2010Every state in 2010This day in weather historyWarnings in Nevada, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229140.